Stimulants: Damage to Heart and Lungs
The heart really takes a beating when stimulants are abused. A stimulant forces the heart to work harder, creating a strain on the whole cardiovascular system. The blood pressure goes up. One’s heart rhythm may become irregular and a person may suffer chest pain.
If there is an undetected heart problem, abuse of stimulants can be fatal.
For example, if a person suffers from a thickening of the muscle, stimulant abuse can result in a blockage or even death.
- Methamphetamine is known to lead to irregular heartbeats, bleeding in the brain and congestive heart failure.
- Ecstasy can increase blood pressure to dangerous levels and cause fainting and a life-threatening rise in body temperature. If a person gets dehydrated from dancing all night and not drinking enough water, heart failure can occur.
- Adderall has been reported to be involved in 20 heart attacks and 12 strokes, most of them in children.
- One side effect of Vyvanse is dangerously high blood pressure.
- Even khat can cause cardiovascular problems, especially for elderly people.
Cases of Heart Injury
Shawn Bridges was a methamphetamine addict who died in 2007. In his last months, his family documented his physical decline at his request to warn other people off this drug. When he was just 26 years old, he had a heart attack resulting from the toxic chemicals in this drug. His heart stopped twice and had to be shocked back into beating and he suffered from congestive heart failure. He was 35 when he died.
In 2013, fifteen-year-old Martha Fernback of the UK accepted a pink pill a friend said was “strong Ecstasy.” It was strong enough to trigger a fatal cardiac arrest. She died in a park near her home. Also in 2013, two people died due to overdoses of crystalline Ecstasy at a New York music festival. One of the two was a young woman who had taken pure Ecstasy. She died as a result of hyperthermia and dehydration which can trigger breakdown of heart muscle and other organs.
The Drug Enforcement Administration also commented that Ritalin (methylphenidate) abuse has resulted in cardiovascular complications. Abuse of this drug has resulted in heart attack, even in those who showed no signs of heart problems before. Jack Gorman, professor of psychiatry at Columbia University also noted that Ritalin, Adderall and other forms of these ADHD drugs can lead to heart disease even if taken as directed over a long period.
Even use of the milder stimulant khat is associated with increased blood pressure and heart attacks. In 2011, an Australian immigrant who had been chewing khat heavily for some months suffered cardiac arrest and died.
The inhalation or the injection of any of these drugs can cause lung problems in a variety of ways. Some drugs will alter the chemical balance in the lungs, which can result in asthma or the development of fibrous lung tissue. Some pills contain fillers—when they are crushed and injected, they block the flow of blood in tiny blood vessels. Pulmonary hypertension (high blood pressure in the lungs resulting from those blockages) can result in permanent lung damage.
The Foundation for a Drug-Free World provides more information on this injury: “An injection of Ritalin has an additional, horrible effect on the body. While the chemical compound methylphenidate dissolves completely in water, the tablets also contain tiny particles of insoluble fillers. These solid materials block the small blood vessels when injected into the blood stream, causing serious damage to the lungs and to the eyes.” In fact, there is a health condition called “Ritalin lung” resulting from either inhalation or injection of the drug. When this blockage has occurred, the lungs develop large open pockets that can increase one’s chances of lung cancer.
The abuse of Adderall has also been associated with destruction of lung tissue. The aftereffects of this damage can be haemorrhage, an accumulation of water in the lungs, infections and many other types of injuries. The NIH website MEDLINE also states that “complications resulting from drug abuse more frequently affect the lungs than any other organ.”
Cases of Lung Injuries
One 54-year old woman with a history of Ritalin injection did not find relief from her lung problems even when she had stopped abusing the drug for 20 years. It took a lung transplant to provide relief. The American Thoracic Society reported in 1990 on thirteen young intravenous Ritalin abusers who suffered from profound lung disease. Seven of these young patients died.
Further information on the damage that can be done by these drugs can be found on the next page.